MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 68 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 68 REPERFUSION CATHETER; NRY
Catalog Number RED68
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/25/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the left middle cerebral artery (mca) using a penumbra system red 68 reperfusion catheter (red68) and a non-penumbra sheath.During the procedure, the physician placed the sheath in the patient using right radial access.While advancing the red68 through the sheath, the physician experienced resistance and subsequently, the physician broke the red68 into two pieces at approximately the mid-shaft.Therefore, the physician used a snare device to successfully remove the broken red68.The procedure was completed using the same sheath, another catheter, and a stent retriever.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report: 3005168196-2022-00549.Section b.Box 5.Describe event or problem.Evaluation of the returned red68 confirmed that the catheter was fractured.If the red68 is advanced against resistance during use, damage such as a fracture may occur.Further evaluation revealed ovalization distal to the fractured location and distal tip, and kinks on the distal fractured segment.Based on the reported complaint, the red 68 was advanced through the sheath without a guidewire.Advancement of the red68 without a guidewire may have contributed to the resistance and difficulty experienced while using the device.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the left middle cerebral artery (mca) using a penumbra system red 68 reperfusion catheter (red68) and a non-penumbra sheath.During the procedure, the physician placed the sheath in the patient using right radial access.While advancing the red68 through the sheath, the physician experienced resistance and subsequently, broke the red68 into two pieces at the mid-shaft area.Therefore, the physician used a snare device to successfully remove the broken red68.The procedure was completed using the same sheath, another catheter, and a stent retriever.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SYSTEM RED 68 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key15840083
Report Number3005168196-2022-00549
Device Sequence Number5846518
Product Code NRY
UDI-Device Identifier00815948024090
UDI-Public815948024090
Combination Product (Y/N)N
Initial Reporter CountryHU
PMA/510(K) Number
K211411
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/05/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/13/2025
Device Catalogue NumberRED68
Device Lot NumberC00001251
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/03/2022
Supplement Date Received by Manufacturer03/24/2023
Initial Report FDA Received Date11/21/2022
Supplement Report FDA Received Date04/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/14/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age79 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005